Illinois, 2019

Hail in Illinois, August 16, 2019

August 16, 2019 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of north central Illinois during the evening of August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of north central Illinois during the evening of August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 1:40 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
240 PM CDT Fri Aug 16 2019

.SHORT TERM...
239 PM CDT

Through Tonight...

We continue to monitor isolated to scattered thunderstorm
potential through early evening, and then the chance for more
scattered thunderstorms overnight mainly along and south of I-80.

A 1008 mb surface low across central Wisconsin this afternoon is
moving eastward with an attendant surface trough draped to the
south-southwest over north central and northwest Illinois. Ahead
of this feature are a couple confluence axes that have clumped
and agitated cumulus updrafts on visible satellite imagery. There
also is a weak MCV, or MCV-like feature, that had emanated from
Nebraska convection early this morning and is now drifting
eastward in north central Illinois. This does not have satellite
characteristics typical with an MCV to be concerned about during
peak heating, but nonetheless could be enough to help trigger
convective initiation in north central to northeast Illinois
through the rest of the afternoon and in northwest Indiana into
early this evening.

Mixed-layer CAPE is objectively analyzed around 1000 J/kg, though
in the vertical profile looks to be fairly narrow thanks to once
again marginal mid-level lapse rates. The DVN VAD wind profiler
does show 50 kt of mid-level flow, possibly enhanced just a bit
with the earlier mentioned MCV, so if a few taller storms can
develop, the deep layer shear is supportive of a stronger,
gustier storm or two. But that ability to have more sustained
updrafts is conditional that the full instability can be
realized. Given the look of the congested cumulus outside and on
satellite, not very confident in that occurring for stronger
storms.

As the low-level focus for any convective activity shifts
southeast it will stall, with a weak convergent boundary draped
across the southern CWA later this evening. As a 15-20 kt low-
level jet overrides this boundary, with assistance of a mid-level
speed maximum and sheared wave currently over the South
Dakota/Nebraska border, scattered convection may develop by early
overnight into parts of the western and southern CWA. More
organized, robust convection is expected by overnight in northern
Missouri and into central Illinois early Saturday morning. This
will serve as a focus and potential rob of moisture transport
further north into our area. Nonetheless, for areas mainly
along/south of I-80 the potential is there for scattered storms
throughout the overnight.

To the north of I-80 tonight, mostly clear skies at least this
evening and moist conditions will allow for potential fog
development, with low temperatures forecast around 5 degrees below
the current dew point. If skies were to remain clear through the
overnight, could envision some dense fog threat.

MTF

&&

.LONG TERM...
239 PM CDT

Saturday through Friday...

Broad/weak longwave troughing is anticipated across the western two-
thirds of the CONUS this weekend before a more amplified large scale
pattern returns for the early and middle portions of next week.
Several upper level shortwaves are anticipated to trek through the
region locally this weekend with the primary forecast focus
revolving around shower/thunderstorm timing and coverage, along with
the potential for stronger storms.

Any showers/storms that develop across central IL into the southern
CWA tonight are expected to still be in place come Saturday morning;
however, trends certainly support activity to be on a weakening/
diminishing trend through midday. Can't entirely rule out a stronger
storm through this time frame, but expect that to be the exception
rather than the rule. Beyond midday Saturday, still can't entirely
rule out an isolated shower/storm redeveloping given increasing
instability and weak surface troughing remaining in place, but
expecting any redevelopment to be few and far between. High
temperatures in the low-mid 80s area-wide.

An active pattern continues through the remainder of the weekend
with additional thunderstorms expected across much of the area,
especially Saturday night into early Sunday coinciding well with the
arrival of a more stout mid-level wave and a stronger LLJ focusing
across the region. Latest trends suggest convection blossoms to our
west across far northern MO/southern IA before trekking eastward
toward northwest IL and eventually into NE Illinois/NW Indiana.
Highest chances look to be after midnight through early/mid Sunday
morning, some of which will have the potential to be strong/severe
given plenty of bulk shear (~35-45 kts). A little concerned that
convection may outrun the best support aloft and greatest
instability...ultimately resulting in a weakening trend as it
crosses the forecast area, but worth monitoring this time frame over
the next 24-36 hours or so. Primary threat with any strong/severe
storms will be gusty winds and locally heavy rain given plenty of
deep layer moisture in place (PWATs progged to approach nearly 2.00
inches) across the area.

Additional periodic chances for showers and storms continue Sunday
afternoon into Monday, although expected to be less numerous. Timing
and intensity confidence becomes a little more muddled as we head
through this time frame, but none the less looks to remain somewhat
active.

Trends continue to support ridging building across the midsection of
the country by as early as Tuesday/Wednesday of next week...
potentially leading to a pattern reminiscent of a ring of fire
across sections of the middle and upper Mississippi Valley.
Certainly appears MCS development will be probable across or near
the forecast area at various times into the middle of next week
before a frontal boundary swings through midweek and brings a
stretch of cooler and likely drier conditions to wrap up the week.

Heat and humidity will be building Sunday through the middle of next
week with heat indices reaching the low 90s Sunday and varying from
the low-upper 90s across the forecast area Monday & Tuesday (of
course there's the potential for this to be hampered a bit by
timing/coverage of convection).

Gillen

&&

.AVIATION...
For the 18Z TAFs...

The concerns with the Chicago area airport forecasts are:

- Gusty south-southwest winds this afternoon

- Scattered thunderstorms possible 20Z-00Z

- Variable but light winds at times on Saturday

- Chance for MVFR ceilings Saturday, as well as a chance of
  showers

More sunshine has allowed gusts to become more frequent. Looking
at winds aloft via radar wind profilers it is likely there will
continue to be gusts around 20 kt with medium confidence. As a
surface trough moves across northern Illinois this afternoon,
cumulus should start to tower more and believe there are enough
ingredients to have at least some showers and thunderstorms.
Coverage is likely to only peak at scattered tough. Any activity
that does develop should be east of ORD and MDW by 00Z with high
confidence.

Tonight will see westerly winds easing and becoming light and
variable. Conditions are moistening to the south and as such,
lower clouds and potentially some fog is favored to develop south
of the TAF sites. Some of this looks to spread/develop northward,
and did hint at some of this in the TAFs. MVFR conditions are
certainly possible at ORD and MDW through all of Saturday morning
and even early afternoon, but confidence on this is low right now.
Scattered showers and even a few thunderstorms are possible near
the airports too Saturday, but the better focus looks to be south
during most the day. Certainly non-zero chance, and think some
activity could be getting pretty close, but confidence is not
enough to mention in the TAFs at this time.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 16, 2:23 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Fri Aug 16 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
323 PM CDT Fri Aug 16 2019 /423 PM EDT Fri Aug 16 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickle size.
     Limited damaging wind risk...up to 50 to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered showers and thunderstorms are possible this afternoon
and evening, with slightly better chances along and south of
Interstate 80. A couple of stronger storms will be possible, with
gusty winds the main threat.

The thunderstorm potential will continue for locations south of
Interstate 80 after midnight. Some of these may be organized and
capable of gusty winds, small hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk

DISCUSSION:

Periodic thunderstorms are expected Saturday through early next
week. Strong to severe thunderstorms will be possible, especially
late Saturday night into Sunday. At this time, the main threats
are gusty winds and heavy downpours with localized flooding.

.SPOTTER INFORMATION STATEMENT...

 Due to the expected limited nature and coverage of storms,
 spotters are not expected to needed this afternoon and tonight
 at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 35 mph.

LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 16, 6:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
711 PM CDT Fri Aug 16 2019

ILZ019-170100-
La Salle IL-
711 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE COUNTY
UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oglesby, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Peru, Oglesby, La Salle, Utica, North Utica, Tonica, Grand
Ridge, Naplate, Lostant, Cedar Point and Leonore.

Including the following interstates...
 I-39 between mile markers 44 and 63.
 I-80 between mile markers 74 and 93.

This includes...  Buffalo Rock State Park, Illinois Valley Community
College, Matthiessen State Park, and Starved Rock State Park.

LAT...LON 4111 8916 4137 8916 4157 8884 4125 8872
TIME...MOT...LOC 0011Z 252DEG 23KT 4132 8905

LENNING

The radar

The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
August 16, 6:15 PM CST to 6:16 PM CST
Where
La Salle County, 0.86 mi NE of North Utica
Measured
1 in hail
Reported by
Social Media
Coordinates
41.340, -89.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848918.